Alabama, 2022Tornado and Damaging Winds in Alabama, May 25, 2022
May 25, 2022 · NWS HUN · 10 events in 3 counties and zones
A deepening are of low pressure associated with a storm system centered over eastern Nebraska was in place Wednesday morning on May 25th. A warm sector was in place over much of northern Alabama east of this feature.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening are of low pressure associated with a storm system centered over eastern Nebraska was in place Wednesday morning on May 25th. A warm sector was in place over much of northern Alabama east of this feature. Two lines of thunderstorms developed in this warm sector. The first line of convection occurred in the morning hours over northeastern Alabama and produced one supercell that was short lived. This supercell storm produced a brief tornado touchdown east of the Painter community. More strong to severe storms occurred with the second round of convection that affected NW Alabama with damaging winds before weakening as it moved further east during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 25, 7:58 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, May 25, 7:58 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
858 AM CDT Wed May 25 2022
.NEAR TERM...(Rest of Today)
Issued at 858 AM CDT Wed May 25 2022
MCS continues to spread northward through AL this morning. The
eastern flank of the MCS has a line of thunderstorms which will
likely move into northeast AL over the next 1-2 hours. Our western
counties may have less rainfall coverage this morning. However, will
not adjust PoPs much at this point given additional convection
developing in MS. Afternoon heating may also contribute to new
development as well. Not overly concerned about the severe weather
threat, unless stronger instability can take place in our western
counties this afternoon. This is also where better low level and deep
layer bulk shear and helicity is present. Agree with the SPC shift of
the 2% tornado probability area to our far western counties, and
confidence remains low on this threat.
.SHORT TERM...
(Tonight through Friday)
Issued at 335 AM CDT Wed May 25 2022
The threat for heavy rainfall continues tonight. Model guidance
continues to indicate that the residual MCS from last night's
convection in Texas will weaken or dissipate over the TN Valley
this evening, but I will maintain some healthy skepticism and
continue rain chances overnight. After a brief and welcomed break
in rainfall early tonight to allow some drainage, there is a
better signal is a reinvigorated line of thunderstorms forming
over the Lower Mississippi Valley late tonight. This overnight
line will be our best shot at severe weather, as there is better
synoptic-scale support for lift and shear to organize convection,
although it is still a low threat for severe with low confidence
at this time. Timing the overnight line is difficult, as it has
yet to form, but the most likely window is from 5 AM in northwest
Alabama to 12 PM (noon) in northeast Alabama. Gusty to damaging
winds and hail are the primary threats. Weak CAD to our northeast
will back winds over northeast Alabama, enhancing the SRH in this
region and creating a low chance for a tornado or two across the
broader Southeast region.
The primary threat will be heavy rainfall and localized flooding,
as widespread 2-3" of rain are anticipated in the next 24-36
hours with localized totals up to 3-5" of rain. Confidence in
location of these larger totals was too low to warrant a flood
watch on this shift, but it is something to monitor moving
forward. Experimental hydrographs from NASA SPoRT indicate area
rivers and streams may rise into action to minor flood stage.
The cold front will gradually push through the TN Valley tomorrow
night behind the line of storms. The cutoff low aloft will take
its time pushing through the Ohio Valley, which will cause wrap
around moisture to track back into the TN Valley tomorrow night
into Friday morning with isolated showers and thunderstorms
possible. High temperatures remain in the low to mid 70s both
Thursday and Friday due to the anticipated rainfall.
.LONG TERM...
(Friday night through Tuesday)
Issued at 335 AM CDT Wed May 25 2022
After a rainy week, we dry out Friday night just in time for the
weekend. The Southeast will be sandwiched between strong ridging
over the Northeast and a subtropical jet to our south. Fortunately
for us, surface high pressure will control our weather for the
extended portion of the forecast. Underneath mostly clear skies,
high temperatures will warm from the upper 70s to low 80s on
Saturday into the low 90s on Monday and Tuesday.
&&
.AVIATION...
(12Z TAFS)
Issued at 644 AM CDT Wed May 25 2022
An area of widespread showers and a few thunderstorms is racing
northward from Central AL and expected to impact terminals 13-14Z
this morning and reduce visibility and cigs to MVFR/IFR
conditions. Another round of showers and storms is expected to
approach from the west this afternoon and evening, which may bring
gusty winds and potential severe storms. Timing is low
confidence, so amendments will be possible. Lastly, a third round
of storms will approach near the end of the TAF period, impacting
MSL 09-10Z and approaching HSV just after the TAF period. This is
a day where there will likely be many AWWs. Otherwise, gusty
southeast to south winds will reach 25-30 kts at times late this
morning and this afternoon.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...17
SHORT TERM....30
LONG TERM....30
AVIATION...30
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 25, 3:47 AM CST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
447 AM CDT Wed May 25 2022
ALZ001>010-016-TNZ076-096-097-261000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
447 AM CDT Wed May 25 2022
This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.
.DAY ONE...Today and tonight.
Multiple rounds of numerous showers and thunderstorms will
overspread the TN Valley this morning and periodically continue
through tonight. A few storms may become strong to severe with gusty
winds and small hail as the primary threats. There is a low chance
for a tornado, but there is low confidence in this. Heavy rainfall
may lead to isolated flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Showers and storms continue Thursday morning with a few severe
storms possible with gusty winds, small hail, and heavy rainfall.
Widespread 2-3" of rain are expected over the next two days with
isolated totals up to 3-5" possible. There is also a low threat for a
tornado or two tomorrow morning, but confidence remains low.
Isolated thunderstorms are possible Friday afternoon which should not
become strong or severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 25, 9:09 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1009 AM CDT Wed May 25 2022
ALZ008>010-251600-
Marshall AL-DeKalb AL-Jackson AL-
1009 AM CDT Wed May 25 2022
...A strong thunderstorm will impact portions of southwestern
Jackson, eastern Marshall and southwestern DeKalb Counties through
1100 AM CDT...
At 1008 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sardis City, or near Boaz, moving north at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Albertville, Scottsboro, Fort Payne, Boaz, Guntersville, Rainsville,
Henagar, Crossville, Sylvania and Fyffe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3420 8586 3420 8611 3419 8611 3418 8619
3414 8625 3413 8627 3467 8622 3461 8568
TIME...MOT...LOC 1508Z 196DEG 36KT 3418 8610
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JMSTornado, Dekalb
- When
- May 25, 9:28 AM CST to 9:29 AM CST
- Where
- Dekalb County, 0.51 mi W of Oak Hill to 0.58 mi WNW of Oak Hill
- Rating
- EF0
- Path length
- 0.26 mi
- Path width
- 65 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.320, -86.039
At 10:28 AM on Wednesday, May 25th 2022, an EF-0 tornado touched down near an open-walled garage and caused minor roof damage to the metal roofing panels. The tornado then tracked north-northwest, crossing CR-34 and directly hitting an open-walled chicken house. While most of the roof was damaged, the open walls allowed for the tornado to more easily loft portions of the roof and cause damage to metal roofing panels, so a lower-end estimate of 70 mph was given. This was the maximum width identifiable in the damage pattern for the weak tornado, as roughly two-thirds of the building had roof damage. The tornado then continued north-northwest, uprooting a few trees before rapidly lifting. Due to waterlogged soils from antecedent heavy rainfall, a low-end wind estimate of 73 mph was provided for the uprooted trees. Overall, the tornado lasted less than a minute as it tracked a quarter-mile from south-southeast to the north-northwest embedded within a QLCS.
Thunderstorm Wind, Colbert
- When
- May 25, 2:58 PM CST to 3:01 PM CST
- Where
- Colbert County, 0.32 mi W of Riverton
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.879, -88.086
A tree was reported down along Riverton Rose Trail.
Thunderstorm Wind, Lauderdale
- When
- May 25, 3:02 PM CST to 3:04 PM CST
- Where
- Lauderdale County, 0.66 mi ESE of Waterloo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 34.915, -88.060
A tree was reported down near Waterloo boat ramp on county road 14 east of Main Street. A tree was also blown down on power lines in the same general area.
Thunderstorm Wind, Colbert
- When
- May 25, 3:03 PM CST to 3:07 PM CST
- Where
- Colbert County, 2.82 mi SSW of Georgetown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.790, -87.940
A tree was reported down at the intersection of Moody Lane and Cross Lane.
Thunderstorm Wind, Lauderdale
- When
- May 25, 3:08 PM CST to 3:12 PM CST
- Where
- Lauderdale County, 1.14 mi SSW of Wright
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 34.905, -87.988
A tree was reported down in Brush Creek Park. Fire department was called to assist occupants from a vehicle blocked by a fallen tree.
Thunderstorm Wind, Colbert
- When
- May 25, 3:10 PM CST to 3:16 PM CST
- Where
- Colbert County, 3.41 mi W of Littleville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.580, -87.730
A tree was reported down along Ligon Springs road.
Thunderstorm Wind, Lauderdale
- When
- May 25, 3:18 PM CST to 3:20 PM CST
- Where
- Lauderdale County, 1.13 mi W of Sullivan Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 34.900, -87.820
A tree was reported down on county road 106 near Central Heights.
Thunderstorm Wind, Colbert
- When
- May 25, 3:20 PM CST to 3:24 PM CST
- Where
- Colbert County, 0.87 mi ESE of Sheffield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.766, -87.685
A tree was reported down near the Greater Fellowship Missionary Baptist Church.
Thunderstorm Wind, Lauderdale
- When
- May 25, 3:28 PM CST to 3:29 PM CST
- Where
- Lauderdale County, 0.77 mi NNW of Florence
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.809, -87.677
A tree was reported down on a home at the intersection of Prospect Street and Nellie Avenue.
Thunderstorm Wind, Lauderdale
- When
- May 25, 3:32 PM CST
- Where
- Lauderdale County, 0.69 mi N of St Florian
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 34.880, -87.620
Multiple trees were reported down across the road near Big Star on CR 147. One large tree fell onto a vehicle.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Indiana, May 25, 20221 death · $141,000 · 65 kt wind · 7 events
- Tornado and Damaging Wind in Texas, May 25, 2022$105,000 · EF1 · 2 events
- Tornadoes and Damaging Winds in Mississippi, May 25, 2022$107,000 · EF0 · 24 events
- Damaging Winds in Tennessee, May 25 to 26, 2022$64,000 · 55 kt wind · 12 events
- Tornado in Wisconsin, May 25, 2022$40,000 · EF0 · 1 event
- Damaging Winds in Louisiana, May 25, 2022$32,000 · 50 kt wind · 3 events
- Tornado and Damaging Winds in Florida, May 25, 2022EF1 · 3 events
- Tornado in Illinois, May 25, 2022EF1 · 1 event
- Damaging Winds in Mississippi, May 25, 2022$19,000 · 50 kt wind · 5 events
- Heat in California, May 25, 202218 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 25, 202260 kt wind · 17 events
- Damaging Winds in Ohio, May 25, 2022$16,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025800, 1025794, 1025783, 1025798, 1025785, 1025796, 1025781, 1025799, 1025779, 1025778.